Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS San Diego, CA

December 29, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 29, 2004, 1:20 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 1:20 AM PST (09:20 UTC)
Expired
Dec 29, 2004, 4:00 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 290924
FFWSGX
CAC071-291200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 AM PST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...RANCHO
  CUCAMONGA...HIGHLAND...HESPERIA...FONTANA...INCLUDING THE BURN
  AREAS IN THE SAN BERNARDINO COUNTY MOUNTAINS. 

* UNTIL 400 AM PST

* AT 112 AM PST...FLASH FLOODING AND ROCK SLIDES WERE REPORTED IN    
  THE UPPER WATERMAN CANYON AREA. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3407 11765 3451 11755 3441 11707 3410 11685

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 9:00 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 28, 9:00 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST TUE DEC 28 2004

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...THROUGH WEDNESDAY. SNOW WILL OCCUR AT THE
HIGHER ELEVATIONS. SOME THUNDERSTORMS WILL ALSO OCCUR. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH WEDNESDAY...WITH A WINTER STORM WARNING
ABOVE 6500 FEET. STRONG GUSTY WINDS WILL ACCOMPANY THIS
STORM...ESPECIALLY IN THE MOUNTAINS...THROUGH WEDNESDAY MORNING. A
HIGH WIND WARNING AND WIND ADVISORY ARE IN EFFECT. COOL AND
UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF SHOWERS THROUGH THE
END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

FUN FEATURES IN BETWEEN WAVES OF THIS BIG STORM...LIKE SOME TSTORMS.
HEAVY SHOWERS AND TSTORMS WENT THROUGH NORTHWEST ORANGE CO AND ONE
WAS POSSIBLY SEVERE. RAIN THERE HAS DIMINISHED FOR NOW WHILE SHOWERS
INCREASE IN SAN DIEGO CO...SO HAVE ISSUED A FLOOD ADVISORY THERE.
STILL POISED OFF THE COAST IS THE SECOND MAJOR WAVE OF THE STORM AND
IT LOOKS PRETTY SERIOUS. GET READY FOR A SIMILAR STYLE EVENT
COMPARED TO LAST NIGHT. RAIN AND WIND LASHING SOCAL FOR MOST OF THE
NIGHT. NOW FLOODING BECOMES MORE PROBABLE BECAUSE OF THE SOAKING
RAINS OF LAST NIGHT. SNOW LEVEL WILL COME DOWN TO 5000 FEET BY
SUNRISE WED. THE STRONGEST WINDS WILL COINCIDE WITH THE NEXT RAIN
BAND...GENERALLY FROM MIDNIGHT THROUGH 8 AM OR SO. MOST OF WED WILL
BE SHOWERY WITH SOME TSTORMS. SHOWERS WILL DWINDLE TO ALMOST NOTHING
WED NIGHT AND THU...BUT SMALL CHANCES WILL REMAIN. ANOTHER SHORTWAVE
MOVES DOWN THE COAST THU NIGHT WHICH SHOULD BRING ANOTHER ROUND OF
RAIN EARLY FRI BUT NOT NEARLY AS HEAVY AS THE CURRENT STORM.
AGAIN...SMALL CHANCES OF SHOWERS WILL CONTINUE OVER THE WEEKEND AS
MOIST CYCLONIC FLOW CONTINUES. ANOTHER DEEP TROUGH IS FORECAST BY
MODELS TO COME DOWN THE COAST LATER SUN...BRINGING ANOTHER STRONG
STORM TO THE REGION MON AND TUE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE
LAXFFASGX.

FLOOD ADVISORY FOR SAN DIEGO COUNTY UNTIL 1100 PM TONIGHT...SEE
LAXFLSSGX.

RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX.

WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX.

GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MM
Hazardous weather outlook, Dec 28, 3:00 AM PST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EXTREME SOUTHWESTERN CALIFORNIA
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST TUE DEC 28 2004

CAZ042-043-048-050-055>058-060>062-291400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 AM PST TUE DEC 28 2004

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING PACIFIC STORM WILL BRING A LONG DURATION OF
PRECIPITATION...HEAVY AT TIMES...THROUGH WEDNESDAY. LOCAL STRONG
GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS.
LOCAL FLOODING AND MUDSLIDES WILL BE POSSIBLE...ESPECIALLY IN AND
BELOW RECENTLY BURNED AREAS. RAINFALL TOTALS WILL RANGE FROM 1 TO 2
INCHES IN THE DESERTS...2 TO 4 INCHES IN MOST COASTAL AND VALLEY
AREAS...AND 4 TO 7 INCHES IN THE MOUNTAINS. SOUTHWEST FACING SLOPES
OF THE SAN BERNARDINO MOUNTAINS COULD HAVE RAINFALL TOTALS AROUND 10
INCHES. THE SNOW LEVEL WILL START ABOVE 7000 FEET AND THEN LOWER TO
NEAR 5500 FEET WEDNESDAY.

THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE
LAXFFASGX.

RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE
LAXNPWSGX.

WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX.

GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE STORM WILL CONTINUE TO AFFECT THE AREA INTO WEDNESDAY WITH
PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS...DECREASING
IN THE AFTERNOON.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Dec 28, 7:49 PM PST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 PM PST TUE DEC 28 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     WATER SPOUT      10 W OCEANSIDE          33.20N 117.55W
12/28/2004                   XXX                XX   COAST GUARD

            WATERSPOUT WAS SPOTTED 10 MILES OFF THE COAST OF
            OCEANSIDE.

0508 PM     HAIL             FULLERTON               33.88N 117.93W
12/28/2004  0.25 INCH        ORANGE             CA   TRAINED SPOTTER

            1/4 INCH HAIL WAS REPORTED IN FULLERTON.

0630 PM     FUNNEL CLOUD     FULLERTON               33.88N 117.93W
12/28/2004                   ORANGE             CA   DEPT OF HIGHWAYS

            CHP REPORTED A FUNNEL CLOUD OVER FULLERTON.

&&

SCV
Local storm report, Dec 29, 1:02 AM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     FULLERTON               33.88N 117.93W
12/29/2004                   ORANGE             CA   TRAINED SPOTTER

            TREES BLOWN DOWN. WIND ESTIMATED OVER 50 MPH.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:06 PM PSTSevere Thunderstorm WarningSGXOrange24 min
Dec 28, 11:22 PM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:10 AM PSTFlash Flood WarningSGXSan Diego4 hr
Dec 29, 12:15 AM PSTSevere Thunderstorm WarningSGXOrange60 min
Dec 29, 12:22 AM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:22 AM PSTSevere Thunderstorm WarningSGXOrange53 min
Dec 29, 1:45 AM PSTSevere Thunderstorm WarningSGXSan Diego60 min
Dec 29, 2:01 AM PSTSevere Thunderstorm WarningSGXRiverside, San Bernardino59 min
Dec 29, 3:40 AM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 29, 3:45 AM PSTFlash Flood WarningSGXSan Diego2 hr
Dec 29, 5:45 AM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.